Hail, Scotland
- When
- July 28, 8:25 AM CST
- Where
- Scotland County, Memphis
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -92.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 2:00 AM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT SUN JUL 28 2002
LATEST SFC AND MSAS ANALYSIS INDICATING UPPER MIDWEST AWASH IN A
COMPLEX MAZE OF WEAK TROUGHS AND OUTFLOW BOUNDARIES. ONE SUCH SFC
BOUNDARY OF CONSEQUENCE TO LOCAL CWA IS ALIGNED FROM SOUTHWEST
INTO NORTHEAST IA ATTM...WITH SOUTH TO SOUTHWEST WINDS INTO THIS
FEATURE MAINTAINING MOISTURE CONVERGENCE AND HIGHER DPT POOL OVER
MUCH OF EASTERN IA INTO NORTHWEST IL. 00Z UA ANALYSIS INDICATED
STRONG MID LEVEL CAP INHIBITING OR KILLING ANYTHING THAT TRIES TO GET
GOING...BUT PULSING ACCAS FIELDS OVER THE CWA STILL MAKES FOR A
NERVOUS WATCH.
FIRST BIG QUESTION IS FOR POSSIBLE NEED OF HEAT ADVISORY FOR CWA
TODAY INTO TONIGHT. FORECAST SOUNDINGS AND MIXING POTENTIAL...H85 AND
CRITICAL THICKNESS TEMPS AND ADVECTION...PLUS TRAJECTORIES FROM
SOUTHWEST MO/NORTHEAST OK SUGGEST HIGHS IN MID TO UPPER 90S...AND
WITH POOLED SFC DPTS AT LEAST IN MID 70S...ADVISORY CRITERIA SHOULD
BE MET AND HELD BOTH TODAY AND TONIGHT BEFORE COOLING CONVECTION
HITS. BUT...THE CWA IN LINE AGAIN FOR CONVECTIVE DEBRIS/BLOW-OFF FROM
KS MCS...COMBINED WITH ANY LOCAL LINGERING MID LEVEL CLOUDS...SHOULD
TEMPER FULL INSOLATION AFFECT. ALSO HIGH AMBIENT MOISTURE ALSO HARDER
TO HEAT...AND MAY LIMIT HIGH TEMPERATURE POTENTIAL. SOUTHWEST SFC
FLOW TODAY MAY ALSO ADVECT SOMEWHAT LOWER DPT AIR OUT OF CENTRAL
MO...AS WELL AS HELP MIX OUT HIGHER DPT POOL IN PLACE. SO IT WILL BE
CLOSE EITHER WAY...BUT WILL BANK ON HIGHS IN LOW TO MID 90S WITH MID
70 DPTS...THUS WILL GO WITH HEAT ADVISORY.
SHORT RANGE MODELS SUGGEST SECONDARY WARM FRONTAL-TYPE BOUNDARY TO
LIFT UP AND ENHANCE OVER NORTHEAST MO AND WESTERN IL TODAY...WITH
PRECIP THREAT ALONG AND NORTH OF IT. WITH ONGOING MID LEVEL WARM DOME
AND WEAK FORCING ALONG THIS FEATURE...DON/T THINK MUCH WILL HAPPEN...
BUT SINCE POPS ALREADY IN PACKAGE ACRS THE SOUTH WILL KEEP LOWER
CHANCES GOING EVEN WITH LIMITED POTENTIAL. AVN REALLY APPEARS TO BE
OVERDOING PRECIP THREAT TODAY OVER SOUTH HALF OF THE CWA...THANKS IN
PART TO FEEDBACK ENHANCED VORT BALL ROLLING OUT ACRS THE AREA FROM
THE CENTRAL PLAINS.
STILL APPEARS MAIN CONVECTIVE SHOW TONIGHT AS MORE SIGNIFICANT SHORT
WAVE ROLLS OUT OF THE NORTHERN ROCKIES AND DIGS ACROSS THE MIDWEST
TONIGHT. MAIN NORTH-TO-SOUTH ORIENTED COLD FRONT ASSOCIATED WITH THE
UPPER LEVEL FEATURE MAY NOT CROSS THE MS RVR TO MID MONDAY MORNING...
IF SLOWING MODEL PROGS AND TIMING KEEP THEIR TRENDS. WITH WARM
CAPPING DOME IN PLACE...CONVECTION MAY BY LIMITED TO PROXIMITY OF
FRONTAL FORCING...AND MAY PUSH BEST CONVECTIVE CHANCES TO AFTER
MIDNIGHT AND ESPECIALLY MONDAY MORNING.
.DVN...
IA...HEAT ADVISORY FOR EASTERN IOWA TODAY AND TONIGHT.
IL...HEAT ADVISORY NORTHWEST AND WEST CENTRAL ILLINOIS TODAY AND
TONIGHT.
MO...HEAT ADVISORY FOR FAR NORTHEASTERN MISSOURI TODAY AND TONIGHT.
JDHIAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 555 AM CDT SUN JUL 28 2002 ...A SULTRY SUNDAY...THEN STORMS LATE TONIGHT AND MONDAY MORNING... A WARM DOME OF AIR ENTRENCHED OVER THE AREA WILL GET REINFORCED TODAY BY A SOUTHWEST BREEZE. TEMPERATURES WILL BE PUMPED UP INTO THE LOWER TO MIDDLE 90S THIS AFTERNOON. THESE AMBIENT TEMPERATURES WILL COMBINE WITH DEWPOINTS IN THE MIDDLE 70S TO PRODUCE HEAT INDICES FROM 103 TO 108 DEGREES BY MID AFTERNOON. THIS HOT AND HUMID WEATHER HAS SPAWNED THE NEED FOR HEAT ADVISORY FOR TODAY AND TONIGHT. HEAT INDICES WILL REMAIN ABOVE 80 DEGREES UNTIL LATE TONIGHT...WHEN THUNDERSTORMS WITH THEIR COOLING RAIN AND OUT-FLOWS BRING RELIEF FROM THE HEAT. PEOPLE ARE URGED TO CURTAIL ANY STRENUOUS OUTDOOR ACTIVITY PLANNED FOR TODAY....AND TAKE THE NECESSARY PRECAUTIONS TO STAY COOL. CLOUD BLOW-OFF FROM STORM COMPLEXES OVER THE CENTRAL PLAINS AND INSTABILITY CLOUDS ALREADY OVER THE AREA...WILL MAKE FOR A MOSTLY CLOUDY MORNING...BUT THIS CLOUD COVER SHOULD THIN BY THIS AFTERNOON TO ALLOW THE SUNSHINE TO HAVE ITS HEATING AFFECT. A SECONDARY WARM FRONT WILL PUSH ACROSS NORTHEAST MISSOURI AND INTO WEST CENTRAL ILLINOIS TODAY....WITH SCATTERED SHOWERS AND THUNDERSTORMS FORMING ALONG AND NORTH OF IT. THESE SHOWERS AND STORMS WILL AFFECT AREAS MAINLY SOUTH OF THE INTERSTATE 80 CORRIDOR THROUGH NOON. OTHERWISE...THE WARM DOME OF AIR ALOFT SHOULD LIMIT MORE WIDESPREAD THUNDERSTORM ACTIVITY UNTIL LATER TONIGHT WHEN A COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL ACT ON THE WARM AND HUMID AIR IN PLACE OVER THE AREA TO FORM SHOWERS AND THUNDERSTORMS. WITH THIS FRONT NOW NOT EXPECTED TO CROSS THE MISSISSIPPI RIVER UNTIL MID MONDAY MORNING...MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL NOT OCCUR UNTIL AFTER MIDNIGHT. LATEST INDICATIONS SUGGEST THAT THE STORMS WILL AFFECT THE AREA IN A FORM OF A SQUALL LINE AFTER 3 AM. ALTHOUGH THIS LATE NIGHT/ EARLY MORNING TIMING IS NOT NORMALLY CONDUCIVE TO SEVERE WEATHER...THE AMOUNT OF HEAT AND MOISTURE IN THE AIRMASS AHEAD OF THE FRONT MAY STILL ALLOW THIS SQUALL LINE TO PRODUCE DAMAGING WINDS OF 55 TO 65 MPH. THERE IS ALSO THE POSSIBILITY OF A STORM COMPLEX DEVELOPING AHEAD OF THE MAIN LINE OF STORMS AND AFFECTING PORTIONS OF THE AREA EARLIER IN THE EVENING. THESE EARLIER STORM COMPLEXES WOULD ALSO HAVE THE CAPABILITY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AS WELL AS HAIL UP TO AN INCH IN DIAMETER. THE ENTIRE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER THROUGH MONDAY MORNING. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. STAY TUNED FOR LATER UPDATES AND FORECASTS CONCERNING THE HOT WEATHER AND NEXT ROUND OF THUNDERSTORMS. JDH
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307129.